Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Atypical Antineutrophil–Cytoplasmic Antibodies and Vasculitis-Like Syndrome With Aphthous Ulcer and Violaceous Pinnae after Retreatment With Propylthiouracil for Graves Disease

Koller, Elizabeth MD*; Svoboda, JonBen D. MD†; Jones, Floyd MD‡; Moore, Gerald MD§

CME Review Article #5
Buy
CME

Rash with thioamides is not uncommon, but vasculitis is rare. The vasculitis is thought to be mediated by antibodies directed against proteins in the cytoplasmic granules of myeloid cells (antineutrophil–cytoplasmic antibodies [ANCAs]). We report the case of a 47-year-old white male with a vasculitis-like syndrome after propylthiouracil for recurrent Graves disease. He was initially treated with propylthiouracil (150 mg every 6 hours) for approximately 18 months with clinical remission. Two months after propylthiouracil discontinuation, he had recurrence (T4-free 5.56 ng/mL [normal, 0.75–1.54 ng/mL], antithyroglobulin antibodies >90 IU/mL [normal, 0–2 IU/mL], antithyroperoxidase antibodies 13.6 IU/mL [normal, 0–2 IU/mL], anti-TSH-receptor antibodies 74% [normal, <10%]), and propylthiouracil was restarted with rapid titration to 200 mg every 4 to 6 hours. After 1 month, skin and mouth lesions appeared in the setting of neutropenia (700/μL). Propylthiouracil was stopped for 1 week with improvement. Physical examination revealed proptosis, purple pinnae with lobe sparing, hoarse voice, 1-cm aphthous ulcer, 80-g goiter, erythematous skin lesions with dark centers, and joint effusions limiting hand, knee, and ankle mobility. Labs revealed C-reactive protein of 3.2 mg/dL (normal, <0.7 mg/dL), rheumatoid factor of <0.9 IU/mL (normal, <40 IU/mL), antinuclear antibody: negative, and ANCAs 1:1024 (normal, <1:16) with a perinuclear pattern. Symptoms abated with propylthiouracil cessation and thyroidectomy. P-ANCA levels declined over 8 months. Despite the extensive exposure to propylthiouracil, our patient did not experience symptoms until rechallenged at high doses. He had prompt recovery on withdrawal. Although some clinical findings were consistent with relapsing polychondritis, type II collagen antibody levels were unremarkable. His antineutrophil–cytoplasmic antibodies were atypical; antimyeloperoxidase and antiserine proteinase 3 antibodies were not the primary antibody types. Future investigation may identify the causative antibodies for the vasculitis variant expressed by our patient.

*Assistant Professor, University of Nebraska Medical Center; †Fellow, University of Nebraska Medical Center; ‡Family Practice Physician and Medical Director, Shenandoah Clinic for University Nebraska Medical Center; and §Professor of Internal Medicine, Department of Internal Medicine, Division of Rheumatology, and Associate Dean, College of Medicine, University of Nebraska, Omaha, Nebraska.

The authors have disclosed that they have no significant relationships with or financial interests in any commercial company that pertains to this educational activity.

Wolters Kluwer Health has identified and resolved all faculty conflicts of interest regarding this educational activity.

Reprints: JonBen Svoboda, 4635 S. Holland Ave., Springfield, MO 65810. E-mail: jonbendale@yahoo.com.

Chief Editor's Note: This article is the 5th of 36 that will be published in 2006 for which a total of up to 36 Category 1 CME credits can be earned. Instructions for how credits can be earned precede the CME Examination at the back of this issue.

© 2006 Lippincott Williams & Wilkins, Inc.